Missouri, 2003

Hail in Missouri, March 12, 2003

March 12, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 12, 12:15 PM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Mar 12, 12:15 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CST WED MAR 12 2003

...SEVERE WEATHER/HEAVY RAINFALL TONIGHT FOLLOWED BY SUBSEQUENT
TEMPERATURES THE PRIMARY CONCERNS THIS PACKAGE...

.NOTE...HOPE TO HAVE PRODUCTS OUT EARLY TODAY WITH THREAT OF SEVERE
WEATHER THIS AFTERNOON AND EVENING. 18Z SOUNDING DATA HAS BEEN SENT
AND GOES RAPID SCAN HAS BEEN REQUESTED FROM 18Z-23Z THIS AFTERNOON.

.SHORT TERM...AS OF LATE MORNING STILL LOOKING LIKE SCATTERED
CONVECTION SHOULD FIRE UP ALONG THE DRYLINE/WARM FRONT INTERSECTION
OVER SOUTH CENTRAL KANSAS. MODELS HAVE COME AROUND AGAIN AND ARE NOW
DEVELOPING A MODEST LOW LEVEL JET TONIGHT WITH OUR CWA IN THE
FAVORABLE CONVERGENCE ZONE ON THE NOSE OF LOW LEVEL JET. CONDITIONS
SEEM AT LEAST MODESTLY FAVORABLE FOR THE AFTERNOON CONVECTION TO
CONGEAL INTO AN MCS AND TRACK ACROSS THE AREA TONIGHT WITH PRIMARY
THREAT SHIFTING FROM HAIL TO MORE OF A HEAVY RAIN THREAT.
PRECIPITABLE WATERS APPROACHING AN INCH AND A HALF SO THE THREAT IS
THERE FOR SOME LOCALLY HEAVY RAINFALL IF AN MCS CAN ORGANIZED.
ONE/THREE HOUR FLASH FLOOD GUIDANCE RUNNING AROUND 2 INCHES BUT WITH
ANTECEDENT DRY CONDITIONS IT IS GOING TO TAKE A LOT TO GET ANYTHING
MORE THAN NUISANCE FLOODING TONIGHT.

TODAY THE ETA HAS COME AROUND TO YESTERDAYS GFS SOLUTION OF
STRONGER COLD AIR ADVECTION TOMORROW SO HAVE GONE AHEAD AND LOWERED
HIGHS TOMORROW. I DO HAVE SOME CONCERN THAT CONVECTION COULD LINGER
OVER THE FAR EASTERN COUNTIES INTO THE MORNING HOURS TOMORROW BUT
FOR NOW WILL NOT INTRODUCE POPS BECAUSE OF SOME UNCERTAINTIES WITH
RESPECT TO CONVECTIVE MODE AND EVOLUTION TONIGHT.

RETURN FLOW DEVELOPS FRIDAY WITH WARMER TEMPERATURES RETURNING TO
THE OZARKS REGION. MAY GO AHEAD AND TWEAK HIGHS DOWN A TOUCH BUT
WITH PLENTY OF SUNSHINE STILL FEEL THAT 70S ARE A GOOD BET MOST
AREAS.

A GOOD SOUTHWESTERLY LOW LEVEL FLOW SETS UP SATURDAY WITH VERY WARM
850MB TEMPERATURES ON SATURDAY OUT AHEAD OF THE DEVELOPING LEE SIDE
TROUGH. ASSUMING WE SEE ENOUGH SUNSHINE ON SATURDAY 80 DEGREE
TEMPERATURES ARE CERTAINLY POSSIBLE. FOR NOW WILL NOT GO QUITE AS
HIGH AS THAT MOST AREAS BUT WILL MASSAGE THE HIGH TEMP GRIDS UP TO
AROUND 80 FOR FAR WESTERN AREAS. NOSE OF THE LOW LEVEL JET AND WARM
FRONT WELL NORTH OF THE AREA SO CONVECTION SATURDAY NIGHT SHOULD
REMAIN MOSTLY NORTH OF US AS WE SEE IT NOW.

.EXTENDED...MODELS CONTINUE TO CONVERGE ON A SOLUTION OF A VIGOROUS
SURFACE LOW DEVELOPING OVER THE CENTRAL PLAINS EARLY NEXT WEEK AS
LONG WAVE TROUGH BECOMES ESTABLISHED OVER THE WESTERN U.S. THERE
REMAIN SOME TIMING DIFFERENCES...MOST NOTABLY BEING THE NOGAPS
SLOWER SOLUTION. THE GFS HAS COME AROUND TO THE FASTER SOLUTION THAT
PREVIOUS AND CURRENT RUNS OF THE ECMWF. STILL FEEL THE POSSIBILITY
IS THERE FOR SYSTEM TO SLOW DOWN SOME IN LATER RUNS AND THESE TIMING
UNCERTAINTIES ARE THE ONLY THING KEEPING ME FROM GOING WITH LIKELY
POPS MONDAY NIGHT INTO TUESDAY.

STILL LOOKS LIKE A NICE SUPPLY OF WARM JUICY AIR SURGING NORTHWARD
OUT AHEAD OF THE SYSTEM. GOING HIGH TEMPERATURES IN THE EXTENDED
LOOK FINE BUT HAVE GONE AHEAD AND RAISED THE LOWS WITH LOW LEVEL
MOISTURE IN PLACE LOWS SHOULD BE WELL INTO THE 50S IF NOT LOWER 60S
OVER FAR SOUTHWESTERN AREAS. HAVE NOT GONE THAT WARM YET BUT TRENDED
LOWS UPWARD AND IN THE RIGHT DIRECTION.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, Mar 12, 7:10 PM CST, 3 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...AND
  ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL AND MINOR
  FLOODING IS POSSIBLE LATER TONIGHT.

  AREAS AFFECTED AND TIMING:

  FROM 8PM TO MIDNIGHT ACROSS SOUTHWEST MISSOURI AND EXTREME
  SOUTHEAST KANSAS...AND DURING THE OVERNIGHT HOURS ACROSS CENTRAL
  AND SOUTH CENTRAL MISSOURI.

  DISCUSSION:

   THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A WARM FRONT
   EXTENDING ACROSS SOUTHEAST KANSAS INTO WEST CENTRAL AND CENTRAL
   MISSOURI THROUGH THE EVENING. THE GREATEST SEVERE WEATHER
   THREAT WILL BE FROM LARGE HAIL...WITH SOME THUNDERSTORMS
   PRODUCING HAIL TO THE SIZE OF GOLFBALLS OR LARGER. IN
   ADDITION...ANY THUNDERSTORMS WHICH PROPAGATE ALONG THE WARM
   FRONT WILL ALSO HAVE THE POSSIBILITY OF PRODUCING AN ISOLATED
   TORNADO OR TWO...ESPECIALLY OVER EXTREME SOUTHEAST KANSAS AND FAR
   SOUTHWEST MISSOURI.

   INTO THE OVERNIGHT HOURS...THE STORMS WILL LIKELY EVOLVE INTO A
   CLUSTER WITH LOCALLY HEAVY RAINFALL AND MARGINALLY SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

   A STRONG LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP OVER THE
   CENTRAL PLAINS MONDAY INTO TUESDAY. CURRENT INDICATIONS ARE THAT
   SEVERE WEATHER COULD BE POSSIBLE IN THE OUTLOOK AREA AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...

   SPOTTER ACTIVATION WILL LIKELY BE REQUIRED BY 8 PM OVER SOUTHEAST
   KANSAS...AND AFTER 9 PM OVER SOUTHWEST MISSOURI. SPOTTER
   ACTIVATION MAY BE REQUIRED FOR THE REMAINDER OF THE OUTLOOK
   AREA DURING THE OVERNIGHT HOURS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Special weather statement, Mar 12, 8:30 PM CST, 1 hour 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>096-101>105-130800-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
830 PM CST WED MAR 12 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 35...IN EFFECT UNTIL 200 AM CST THURSDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...
LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...OZARK...
PHELPS...POLK...PULASKI...ST. CLAIR...STONE...TANEY...TEXAS...
VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND
STOCKTON.

THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH 34 WHICH WAS IN EFFECT
UNTIL 9 PM.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.
Local storm report, Mar 12, 8:57 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    2 S HIATTVILLE            KS   1.75 INCH HAIL
03/12/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0855 PM    1 N HEPLER                KS   1.75 INCH HAIL
03/12/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 12, 9:17 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    3 ENE HEPLER              KS   1.75 INCH HAIL
03/12/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 12, 9:42 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 PM    2 E MC CUNE               KS   .75 INCH HAIL
03/12/03   CRAWFORD
Local storm report, Mar 12, 10:09 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1009 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1008 PM    COLUMBUS                  KS   1 INCH HAIL
03/12/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Mar 12, 10:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CST WED MAR 12 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    2 W NASHVILLE             MO   .75 INCH HAIL
03/12/03   BARTON                         REPORTED BY STORM
                                          SPOTTER.

The radar

The Springfield radar (KSGF), 98 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barton

When
March 12, 10:20 PM CST
Where
Barton County, 1 mi S of Nashville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -94.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346608.